Hail, Gove
- When
- April 10, 9:06 PM CST
- Where
- Gove County, 4.24 mi S of Grinnell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.069, -100.628
A mixture of hail and graupel fell.
During the afternoon the warm side of a winter storm system moved across Northwest Kansas. Hail up to nickel size was reported at Angelus, with slightly smaller hail reported near Grinnell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon the warm side of a winter storm system moved across Northwest Kansas. Hail up to nickel size was reported at Angelus, with slightly smaller hail reported near Grinnell. Pea size hail was reported in Greeley, Logan, Thomas, Graham and Norton counties. During the evening the rain changed to snow as the cold side of the winter storm system moved across Northwest Kansas. The following morning blizzard conditions were reported at Goodland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 6:14 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
614 PM MDT Wed Apr 10 2019
.UPDATE...
Issued at 602 PM MDT Wed Apr 10 2019
Updated forecast to include the severe thunderstorm watch through
1 AM CDT in Norton County. A few thunderstorms are developing in
the vicinity of a frontal boundary and may become marginally
severe with large hail being the primary threat.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 405 PM MDT Wed Apr 10 2019
A powerful spring storm system will deepen along the Palmer Divide
by sunset then deepen while moving into the Tri-State area by
midnight and near Grand Island by sunrise Thursday morning. The
intensifying storm is then forecast to slowly lift northeast toward
Omaha by the end of the day.
For tonight the main impacts from the storm will be north to
northwest winds gusting 50 to 70 mph. Cheyenne and Kit Carson
counties may see wind gusts approach 75 mph. Rain and a few
thunderstorms are possible early with a mix of rain, snow and
sleet for some in the transition area before colder air moves in
changing all precip to snow. The snow and very strong winds will
produce blizzard conditions. Low temperatures range from the low
20s in far eastern Colorado to around 30 in the Norton and Hill
City areas.
On Thursday wraparound snow and wind will continue in the morning
before decreasing from southwest to northeast in the afternoon.
Northwest winds gusting 50 to 60 mph will be possible in the morning
then slowly decrease in the afternoon with gusts in the 45 to 55 mph
range. High temperatures are expected to be in the 30s.
Snowfall totals have increased from the morning forecast with
amounts of 5 to 12 inches north of the interstate and lower
amounts to the south. Its possible that a north to south axis of
wraparound snow could produce higher amounts generally along the
KS/CO border plus or minus a row of counties.
.LONG TERM...(Thursday night through Wednesday)
Issued at 106 PM MDT Wed Apr 10 2019
At the start of the extended, the models are showing a broad upper-
level longwave trough over the central U.S.; along with a closed low
height center located over the northern High Plains. While on the
surface, a strong low pressure center that is moving into the Great
lakes region with its associated frontal system extended along the
Mississippi River and into the Texas coastal Region. This pattern
will produce a brief period of dry, and cold, conditions for the Tri-
State region on Friday.
As the longwave trough continues to deepen over the Four Corners
Region, and start moving towards the east, the chance of snow and
rain showers return to the local area early Saturday morning into
early Sunday morning.
Temperatures on Friday and Saturday look to be well below normal
with the afternoon high only reaching into the middle 40s; while
overnight lows will drop into the upper teen to the lower 20s.
Sunday and Monday an upper-level ridge will build over the central
U.S. and influence the local area with dry conditions and a nice
little warming trend; expect the Monday's afternoon highs to reach
the lower 70s. However, on Tuesday, the models are showing another
longwave trough moving across the Rockies and into the High Plains.
This will aid in developing a surface low pressure system, along with
an associated fronts, over the Tri-State region; producing another
round of precipitation for the local area next Wednesday, where the
afternoon highs are only expected to reach around 60.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM MDT Wed Apr 10 2019
At 00Z rain has started to mix with and change to snow at GLD with
intermittent ice pellets. A mix is still possible for another hour
or so, but with temperatures already at freezing, snow is more
likely from now on through the night and tomorrow morning. AT GLD
IFR conditions will continue through 10Z with low ceilings mainly
between 005-010 AGL. Winds increase through the night and become
strong with BLSN after 07Z through 15Z. After 15Z, expect snow to
come to an end with strong northwest winds with gusts to 50kts
continuing through the end of the TAF period.
MCK will transition quickly from MVFR to IFR as ceilings lower and
rain with isolated thunderstorms move across the TAF site between
01-02Z. By 04Z, expect a transition to snow with winds increasing
and IFR conditions persisting through the night along with BLSN.
After 14Z snow will start to taper off with BLSN continuing and
ceilings coming up to produce MVFR conditions. By 17Z, MVFR
conditions will persist along with strong northwest winds gusting
to 50kts as snow ends.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for
KSZ001>004-013>015-027-028.
High Wind Warning until 6 PM MDT /7 PM CDT/ Thursday for KSZ016-
029-041-042.
CO...Blizzard Warning until 6 PM MDT Thursday for COZ090-091.
High Wind Warning until 6 PM MDT Thursday for COZ092.
NE...Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for
NEZ079>081.
&&
UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...BW
AVIATION...LOCKHARTHazardous Weather Outlook National Weather Service Goodland KS 300 PM MDT Wed Apr 10 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 300 PM MDT Wed Apr 10 2019 /400 PM CDT Wed Apr 10 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Damaging north to northwest winds are expected across much of the area this evening through the overnight hours. Wind gusts of 50 to 70 mph are currently expected. Locations in Kit Carson and Cheyenne counties of Colorado could see wind gusts approach 75 mph at times. The wind combined with falling snow will produce blizzard conditions. Rain, freezing rain, sleet and snow are all possible this evening before becoming all snow after midnight. The snow will be heavy at times with rates of one to possibly two inches per hour generally along and north of the interstate through midnight. Snowfall accumulations of one to four inches are expected south of the interstate with five to twelve inches north of the interstate. There is a marginal risk of severe thunderstorms through this evening generally east of a line from Goodland and Benkelman. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Damaging northwest winds will persist through late Thursday morning, then gradually weaken during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Reports of snowfall amounts, visibility restrictions, severe weather, wind gusts over 50 mph and any damage would be appreciated via telephone and social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 4 N HILL CITY 39.43N 99.85W
04/10/2019 E0.25 INCH GRAHAM KS 911 CALL CENTER
HAIL JUST ENDED. PEA SIZE HAIL IN AND SOUTH
OF HILL CITY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL ALMENA 39.89N 99.71W
04/10/2019 E0.25 INCH NORTON KS PUBLIC
UP TO HALF INCH HAIL WITH SOME LARGER MIXED
IN. VIA FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL HILL CITY 39.36N 99.84W
04/10/2019 E0.25 INCH GRAHAM KS PUBLIC
COVERED GROUND. UP TO HALF INCH HAIL. VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT WED APR 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL NORTON 39.83N 99.89W
04/10/2019 E0.25 INCH NORTON KS PUBLIC
VIA FACEBOOK.
&&Special Weather Statement
National Weather Service Goodland KS
959 PM CDT WED APR 10 2019
KSZ004-016-110315-
Norton KS-Graham KS-
959 PM CDT WED APR 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON AND NORTHEASTERN
GRAHAM COUNTIES UNTIL 1015 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Logan, or 14 miles southeast of Norton, moving
north at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Almena, Densmore and Calvert.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
LAT...LON 3973 9985 4000 9970 4000 9962 3957 9963
3957 9960 3942 9961
TIME...MOT...LOC 0259Z 200DEG 38KT 3974 9965
LockhartSpecial Weather Statement National Weather Service Goodland KS 1004 PM CDT WED APR 10 2019 KSZ003-014-015-028-029-110345- Gove KS-Sheridan KS-Decatur KS-Thomas KS-Logan KS- 1004 PM CDT WED APR 10 2019 ...SPECIAL WEATHER STATEMENT... At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Oakley, moving northeast at 55 mph. Half inch hail will be possible with this storm. Locations impacted include... Oakley, Hoxie, Grinnell, Rexford, Selden, Menlo and Dresden. This includes Interstate 70 in Kansas between mile markers 67 and 89. LAT...LON 3897 10064 3906 10100 3969 10068 3957 10027 TIME...MOT...LOC 0304Z 203DEG 49KT 3910 10078 Lockhart
The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
2 hail, 1 blizzard. Local standard time, as filed.
A mixture of hail and graupel fell.
The hail was nickel size, with some stones a little larger in size. The roads were completely covered with hail.
Less than two inches of snow was reported across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818659, 818660, 818661.